Hi, I'm type 2 , diagnosed 2.5 years ago. Lost 30kg in a few months. Been looking after myself, exercise, diet etc.

On metformin 500 x 2 daily. But now suddenly my BG goes low 3.5 (65 mg/dl).

Blurred vision and headaches common as well, this is how I know I am low

Any ideas as to why, suddenly I start getting lows.
Eating regularly, no other health issues.

Views: 103

Reply to This

Replies to This Discussion

Do these lows occur at certain times, like after eating or after exercise? Going to 65 mg/dl is low, and you should treat it (mildly), but it isn't a real danger. Early in my diabetic career (before insulin) at certain times I found I could force a low by eating, then immediately exercising. I got into the 50s, but it was really what is called a reactive hypoglycemia. It didn't really occur when I was just walking around fasted between meals.

+1 on BSC's comment does this happen after certain certain meals or events or during certain times of a day. is there a pattern there?

Interesting.

Are you on any other drugs except metformin.

One issue one needs to be aware of metformin - and I assume standard met. - not extended release; is that met can if in sufficient dose really cause liver to haul back on glucose release leaving you with net glucose shortage and assuming tight low glycemic diet.

See Salk/John Hopkins childrens research on met and effect on liver.

Also, pancreas may now be performing better and putting out more insulin.

WHat is timing of lows versus when metformin is up to strength in blood. Typically for me; it takes 2.5 hours from ingestion to full strength in blood and lasts 2 to 2.5 hours - usual duration is one to 3 hours.

I typcally see BG drop as metformin comes to full strength at 2.5 hours after ingestion on my leaky liver releasing excess glucose.

Other issues is to be sure you have not picked up extra house guests in your intestine - giardia/criptosporidium comsuming all the glucose they can grab.

Another thought is that be sure you are not short changing your diet in that pancreas is kicking all sorts of insulin on bolus but load in gut is smallish - all low gylycemic and little carbs. Body does not really know accurate weight/glucose load on a stomach input. Been there - done that.

Typcally, when BG drops sub 70 - liver is supposed to hammer it back up with a liver dump back to no more than normal plus 20 percent. With Metformin on board, you may be cutting off liver release of glucose causing artificial low.

I am on cgms so get to see all these riots first hand.

The other possible riot is that one is on insulin - glyburide/starlix and pancreas suddenly decides to go back to work and body now uses your own insulin it was ignoring and now one suddenly has twice as much active insulin causing a nasty low.

If you are doing sufficient hearty exercise and carbs control, one can get insulin resistance dropped and see better glucose regulation.

I would get your Doctor on this and assist you resolving.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

Diabetes Among Hispanics: We’re not all the same

US Hispanics are often portrayed in the press as a single, monolithic group. But anyone who has spent any time in San Francisco’s Mission District or the Bronx can tell you, we’re not all the same. Now we’re finding out Read on! →

Diabetes entre los hispanos: no somos todos iguales

Traducido por Mila Ferrer.    A menudo los Hispanos en Estados Unidos son retratados en la prensa como un solo grupo, monolítico. Pero cualquiera que haya pasado algún tiempo en el  Mission District de San Francisco o el Bronx se Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service